express gazette logo
The Express Gazette
Friday, October 30, 2026

Heartburn Pill Use Linked to Increased Heart Attack Risk, Study Suggests

Experts advise caution and exploration of alternatives for long-term users of proton pump inhibitors.

Health • an hour ago
Heartburn Pill Use Linked to Increased Heart Attack Risk, Study Suggests

Long-term use of common heartburn medications like omeprazole may significantly increase the risk of heart complications, according to a new study. Researchers found that individuals taking proton pump inhibitors (PPIs) for more than 30 days had a 58% higher likelihood of experiencing events such as heart attacks compared to those not using the drugs.

The study, which analyzed 13 existing studies on five different PPIs—omeprazole, lansoprazole, esomeprazole, pantoprazole, and rabeprazole—also indicated a 38% increased risk of death from heart-related issues. However, no significant increase in stroke risk was observed.

PPIs are frequently prescribed to manage conditions like acid reflux, heartburn, and stomach ulcers, with GPs typically recommending a course of four to eight weeks. Despite guidelines suggesting use for the shortest possible duration, studies indicate that a substantial percentage of patients continue taking these medications for extended periods, with 40% using them for at least a year and 10% for five years or more.

While the study did not establish a direct causal link due to its observational nature, authors urged clinicians to carefully evaluate the risk-benefit profile of long-term PPI therapy, especially in patients with pre-existing cardiovascular risk factors. They emphasized that PPIs remain crucial for treating acid-related disorders and gastroprotection when clinically indicated.

Health experts suggest that patients explore alternative methods for managing acid reflux. These include lifestyle modifications such as weight loss, avoiding large meals close to bedtime, and limiting intake of trigger foods and drinks like alcohol, caffeine, chocolate, fatty or spicy foods, and carbonated beverages. Raising the head of the bed can also help alleviate nighttime symptoms.

Physicians advise that patients should not discontinue PPIs abruptly, as this can exacerbate symptoms. Gradual tapering under the guidance of a general practitioner is recommended for those seeking to come off the medication.


Sources